Conditions and symptoms
What Is Serotonin Syndrome? Signs and Why Labels Warn
Serotonin syndrome · say it: seh-ruh-TOE-nin SIN-dromeAlso written: serotonin toxicity, serotonergic syndrome
Short answer
Serotonin syndrome is a potentially serious reaction caused by too much serotonin activity, often from combining certain medicines. It needs urgent care.
What it means
Serotonin syndrome happens when there is too much serotonin activity in the nervous system. It can cause agitation or confusion, a fast heartbeat, sweating, shivering, muscle twitching or stiffness, diarrhoea and a high temperature. It can be serious, so anyone with these signs after starting or combining medicines needs urgent medical help.
Labels for antidepressants (such as SSRIs, SNRIs and MAOIs), some pain medicines, triptans and some other medicines warn about it because the risk rises mainly when two or more medicines that raise serotonin are taken together, or when a dose changes. The warning is telling you to make sure every prescriber and your pharmacist knows everything you take, including herbal products.
It is different from the mild, short-lived side effects many people notice when starting an antidepressant, such as an upset stomach. It is also different from neuroleptic malignant syndrome, a separate rare reaction linked to antipsychotic medicines.
Where you may see it
- The 'Warnings and precautions' section of antidepressant labels
- Drug interaction warnings in pharmacy leaflets
- Labels for triptans and some opioid pain medicines
📄 How it looks on a report
Serotonin syndrome has been reported with SSRIs, particularly with concomitant use of other serotonergic drugs.
🙅 What it does not mean
- It does not mean you should stop your medicine on your own. Stopping some medicines suddenly can cause other problems, so talk to your prescriber.
- It does not mean you cannot ever take two of these medicines together. Doctors sometimes combine them with care.
- Being listed on a label does not mean it is likely to happen to you.
🎯 Check yourself
Which of these is the right meaning of “Serotonin syndrome”?
🗒️ Questions to ask your doctor
💊 Medicines whose labels mention “Serotonin syndrome”
Plain-English explanations of each medicine, from its official FDA label.
- Amitriptyline
An antidepressant of the tricyclic type
- Amphetamine
a central nervous system (CNS) stimulant
- Buspirone Hydrochloride
An antianxiety medicine. The label says it is not chemically or pharmacologically related to benzodiazepines, barbiturates, or other sedative or anxiety-relief drugs.
- Citalopram
a selective serotonin reuptake inhibitor (SSRI), a type of antidepressant medicine
- Cyclobenzaprine
A medicine used for muscle spasm that is closely related to the tricyclic antidepressants, according to the label
- Duloxetine
A serotonin and norepinephrine reuptake inhibitor (SNRI) type of antidepressant medicine
- Escitalopram
a selective serotonin reuptake inhibitor (SSRI), a type of antidepressant
- Fluoxetine
a selective serotonin reuptake inhibitor (SSRI), a type of antidepressant medicine
- Hydrocodone Bitartrate and Acetaminophen
A combination of an opioid pain medicine (hydrocodone bitartrate) and a non-opioid pain reliever and fever reducer (acetaminophen). The label describes hydrocodone as an opioid analgesic and acetaminophen as a non-opiate, non-salicylate analgesic and antipyretic.
- Lisdexamfetamine Dimesylate
A central nervous system (CNS) stimulant. The FDA class is not listed in the label.
🔗 Read more from trusted sources
- “Serotonin syndrome” on MedlinePlus ↗
US National Library of Medicine
Seeing this word on your own report? Get every line of it explained, free.
Explain my report🧩 Related words
🔎 Look up another word
More words: conditions and symptoms
General information about a medical word, not advice about your own results. Ask the clinician who ordered the test what it means for you.